Colorado, 2004

Tornado and Hail in Colorado, July 29, 2004

July 29, 2004 · NWS BOU · 7 events in 2 counties and zones

5 hail, 1 heavy rain, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:30 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 29, 1:30 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUL 29 2004

.SHORT TERM DISCUSSION...MAIN CONCERN FOR THE SHORT TERM WL BE THE
CHC FOR SVR WX THIS AFTN AND TNGT.  NECESSARY INGREDIENTS APPEAR TO
BE COMING TOGETHER FOR SVR WX ON THE PLAINS TNGT.  ELY FLOW NR THE
SFC HAS BEEN INCRSG THIS AFTN AND DENVER CYCLONE HAS DVLPD LCLLY.
WHILST THE SELY FLOW HAS INCRSD...NWLY FLOW HAS DVLPD ALF.  THUS
...SHEAR PROFILE IS SUPPORTIVE FOR SUSTAINED UPDFTS AND MESOSCALE
STORM DVLPMNT.  MODIFYING THE MRNG SOUNDINGS PER ACARS DATA YIELDS
OVR 2500 J/KG CAPES ACRS THE ERN PLAINS THIS EVENING.  INITIALLY
...AREAS JUST EAST OF DENVER ACRS ERN ADAMS AND ARAPAHOE COUNTIES
WHERE THE SFC CONVERGENCE WILL OCCUR.  ANOTHER ITEM TO CONSIDER IS A
STG SHORTWAVE PROGGED TO DROP OUT OF ERN MONTANA THIS EVENING.  THIS
FEATURE WL REACH OUR AREA BEFORE MIDNIGHT...SERVING AS THE FOCUSING
MECHANISM FOR CONVECTION.  WITH THE AMT OF SHEAR INCRSG FURTHER AS
THIS SHORTWAVE COMES OUT OF WYOMING TNGT...ANOTHER WELL ORGANIZED
BATCH OF MESOSCALE STORMS WL PRBLY CLIP THE FAR NORTHEAST CORNER OF
THE STATE.  SO IN ALL...PROSPECTS FOR SVR WX WILL FIRST BE EAST OF
DENVER...THEN WL MIGRATE TO THE FAR NORTHEAST PLAINS AFTER SUNSET.
PRIMARY THREAT WILL BE LARGE HAIL...BUT SOME WK TORNADO ACTIVITY MAY
BE PSBL IN THE NORTHEAST PLAINS DUE TO THE GOOD SHEAR AVBL IN THIS
AREA.

TNGT...CONVECTION SHOULD DIE OFF AFT MIDNIGHT IN THE WAKE OF THE
SHORTWAVE.  MUCH LESS STORM ACTIVITY XPCTD TMRW.  ATM WL BE MUCH
DRIER THAN THE PAST FEW DAYS WITH NWLY FLOW ACRS ALL LYRS OF THE ATM
IN THE AFTN.  WL REDUCE POPS TO ISOLD IN THE HIGH COUNTRY AND WL RMV
POPS ON THE PLAINS WHERE ATM WL BE CAPPED.  TEMPS WL BE SLGTLY WRMR
TMRW.

.LONG TERM DISCUSSION...UPPER RIDGE WILL BRING MAINLY DRY WEATHER
AND PROBABLY A WEEK OF ABOVE NORMAL TEMPERATURES BEGINNING SATURDAY.

UNTIL THEN...THERE SHOULD BE SOME LINGERING STORMS IN/NEAR THE
MOUNTAINS FRIDAY EVENING WITH ENOUGH LOW LEVEL MOISTURE AND HEATING
TO BREAK CAP TOMORROW AFTERNOON.  AGREE WITH SHORT TERM FORECASTER
THAT CAP WILL REMAIN IN PLACE FARTHER EAST SO NO POPS IN THE
NORTHEAST CORNER.  MID LEVEL TEMPS WARM CONSIDERABLY BY SATURDAY
WHICH MEANS HIGH TEMPS WILL CLIMB INTO THE 90S ACROSS THE PLAINS.
WARMING MID LEVEL TEMPS AND LACK OF MUCH MOISTURE WILL LIMIT POPS
CONSIDERABLY.  WILL REMOVE ANY MENTION OF PRECIP OVER THE NORTHEAST
PLAINS EAST OF DENVER...BUT WILL HAVE TO MAINTAIN SOME SMALL POPS
IN/NEAR THE MOUNTAINS.  MAIN THREAT WILL BE GUSTY WINDS FROM HIGH
BASED STORMS.  ANY RAIN WOULD BE LIGHT.

SEE LITTLE IN THE WAY OF CHANGE SUNDAY THROUGH TUESDAY...ALTHOUGH
TEMPS MAY WARM A COUPLE MORE DEGREES AS RIDGE HEIGHTS BUILD AND MID
LEVEL TEMPS WARM ANOTHER 1C.  SOME MONSOONAL MOISTURE MAY TRY TO
SNEAK AROUND THE RIDGE...BUT FLOW PATTERN NOT TOO FAVORABLE FOR
COLORADO SO LIMITED POPS IN/NEAR THE MOUNTAINS SEEM REASONABLE.  A
WEAK SURGE MAY ATTEMPT TO MOVE INTO NORTHEAST COLORADO WEDNESDAY...
BUT ONLY IF FLOW FLATTENS ENOUGH ACROSS THE CENTRAL PLAINS STATES.
LOOKS LIKE MORE TYPICAL SUMMER WEATHER HAS FINALLY ARRIVED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
PLAINS AND DENVER THROUGH 8 PM MDT.

&&

046/BARJENBRUCH
Hazardous weather outlook, Jul 29, 9:55 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT THU JUL 29 2004

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1055 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WILL BE PRIMED FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON.  STRONG SOUTHERLY FLOW NEAR THE SURFACE HAS DEVELOPED
ALONG WITH NORTHWESTERLY FLOW ALOFT.  AS A WEAK DISTURBANCE MOVES
THROUGH THE AREA THIS AFTERNOON...THUNDERSTORMS WILL RAPIDLY DEVELOP
IN THE HIGH COUNTRY AS WELL AS AREAS TO THE NORTH OF THE FORECAST
AREA.  BY MID AFTERNOON...SOME STRONG STORMS WILL MIGRATE INTO THE
AREA FROM WYOMING.  DUE TO THE WIND SHEAR IN THE ATMOSPHERE...
SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON ON THE
PLAINS.  THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE LARGE
HAIL...BUT THE POSSIBILITY OF A WEAK TORNADO CANNOT BE RULED OUT.
THIS WILL BE ESPECIALLY TRUE OF AREAS OF EASTERN ADAMS AND ARAPAHOE
COUNTIES EAST OF DENVER WHERE THE BEST LOW LEVEL CONVERGENCE WILL
OCCUR.

ANOTHER DISTURBANCE WILL MOVE THROUGH THE DISTRICT TONIGHT WHICH MAY
CAUSE THUNDERSTORM ACTIVITY TO LINGER LONGER THAN USUAL ACROSS THE
FAR NORTHEAST CORNER OF THE STATE.  THE DISTURBANCE WILL MOVE
SOUTHEAST OF THE AREA LATE TONIGHT...ENDING THUNDERSTORM ACTIVITY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING FRIDAY
WILL PRODUCE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.  THERE IS
JUST ENOUGH INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE TO SUPPORT
THE THREAT OF ONE OR TWO SEVERE STORMS WITH LARGE HAIL.

MAINLY DRY AND WARM WEATHER IS THEN EXPECTED SATURDAY THROUGH NEXT
WEDNESDAY WITH ONLY A SLIGHT RISK OF A LATE AFTERNOON OR EVENING
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 130 PM FOR THUNDERSTORM
ACTIVITY ON THE PLAINS.

046/BARJENBRUCH

The radar

The Denver radar (KFTG), 89 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 heavy rain, 1 tornado. Local standard time, as filed.

Hail, Morgan

When
July 29, 2:48 PM MST
Where
Morgan County, 18 mi SE of Ft Morgan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -103.567

Heavy Rain, Washington

When
July 29, 3:30 PM MST to 5:30 PM MST
Where
Washington County, Akron
Reported by
NEWSPAPER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Between 2 and 3 inches of rain fell in Akron. Several businesses in town reported minor flooding.

Hail, Washington

When
July 29, 3:55 PM MST
Where
Washington County, Woodrow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -103.583

Hail, Washington

When
July 29, 3:56 PM MST
Where
Washington County, 3 mi S of Woodrow
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -103.583

Hail, Washington

When
July 29, 3:58 PM MST
Where
Washington County, 2 mi SE of Woodrow
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -103.550

Hail, Washington

When
July 29, 4:58 PM MST
Where
Washington County, 7 mi S of Lindon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -103.400

Tornado, Morgan

When
July 29, 6:49 PM MST
Where
Morgan County, 10 mi S of Wiggins
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
40.083, -104.067

A small tornado touched down but did no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417096, 5417168, 5417163, 5417164, 5417165, 5417166, 5417167.